Treating toxic seizure from Benadryl OD.
A 20-year-old male presented to the emergency department (ED) after an overdose. EMS was called to the house after family/friends witnessed a generalized seizure lasting at least 1 minute. The patient was reportedly playing Fortnite, a popular online video game, in the basement with friends. After losing a Fortnite battle royale, friends note that he got angry and locked himself in the bathroom. After at least an hour, family/friends got concerned as he was not responding. The door was broken down to find the patient seizing with no history of a seizure disorder. He reportedly ingested at least half bottle of 50 mg tablets of diphenhydramine, unknown exact amount at the time. EMS found the patient face down on the bathroom floor with an abrasion to his face, bite mark to his tongue, with urinary incontinence.
Vitals on arrival to the ED: temperature of 100.9°F, heart rate up to 172 beats/min, blood pressure of 190/95 mmHg, respiratory rate of 32 breaths/min, weight of 84 kg, and an oxygen saturation of 92% on room air. The review of systems was limited secondary to his altered mental status. EKG, as noted in figure 1, revealed sinus tachycardia at 170 beats/min, QRS duration of 74 ms and QTc of 363 ms. No other acute abnormalities were noted. On physical exam the patient was awake and noted to be looking around the room. He was initially confused and mumbling, however his speech and mental status were noted to be rapidly improving. His pupils were 5 mm and reactive bilaterally. His oral mucosa appeared dry with an associated small tongue laceration. A small abrasion was noted to the frontal scalp likely secondary to fall from seizure. His cardiopulmonary exam revealed sinus tachycardia without any apparent murmur and lungs clear to auscultation bilaterally.
CT scans of head and cervical spine were negative for any acute pathology. Laboratory evaluation was notable for a high anion gap metabolic acidosis with an anion gap of 24, bicarbonate of 11 (22-32 mmol/L), lactic acid of 12 mmol/L, and a creatine kinase of 2394 (40-230 U/L). His urine drug screen was only positive for marijuana. While in the ED, he was given a total of 16 mg lorazepam and 3 liters of intravenous fluids, with improvements of heart rate to 92 beats/min and blood pressure to 146/82 mmHg. His mental status continued to improve while in the ED and he eventually admitted to taking at least 20 tablets at 50 mg each of diphenhydramine in a suicide attempt. He denied ingesting any other substance. He was admitted to the ICU for hemodynamic monitoring and was evaluated by neurology and psychiatry. The remainder of his hospital course was unremarkable, and he was transferred to psychiatry on hospital day-4.
Classes of medications with anticholinergic properties include but are not limited to: belladonna alkaloids (atropine), antipsychotics (clozapine, olanzapine, quetiapine), tricyclic antidepressants (amitriptyline, doxepin), antihistamines like diphenhydramine (DPH), scopolamine, benztropine, anti-motility agents, some species of mushrooms, various cold preparations, jimson weed, and deadly nightshade.2
The clinical presentation of anticholinergic toxicity involves both central and peripheral symptoms.
- Peripheral anticholinergic symptoms are summarized by the mnemonic, ‘Dry as a bone’ (anhidrosis), ‘Red as beet’ (cutaneous vasodilation), ‘Hot as a hare’ (hyperthermia), ‘Blind as a bat’ (pupillary dilation with accommodation and resulting blurry vision), and ‘Full as a flask’(urinary retention).2
- Central anticholinergic symptoms include the remaining part of the mnemonic ‘Mad as a hatter’ (agitation, delirium, confusion, combativeness, ataxia, seizures, and hallucinations), which is the result of the toxin crossing the blood brain barrier.3 Prolonged physical agitation and even fighting against restraints can lead to rhabdomyolysis.
Our patient had dry oral mucosa, a temperature of 100.2 °F, and pupillary dilation. He was agitated, experienced a generalized tonic-clonic seizure, and was found to have a creatine kinase of 2394 U/L.
Diphenhydramine (DPH), classified as a H1-histamine antagonist, has significant anticholinergic and sedative effects. An overdose results in an anti-cholinergic toxidrome. Severe overdoses can result in seizures, rhabdomyolysis, and renal failure.1 Although sometimes it may be overlooked, the cardiac toxicity associated with DPH is important. Access Medicine reports that massive overdoses can result in myocardial depression, prolonged QT interval, and widening of the QRS interval. These findings are similar to those seen in tricyclic anti-depressant (TCA) overdoses and are the result of potassium channel and sodium channel blockade.1,3 Other important clinical features include decreased to absent bowel sounds and tachycardia. Clinical research has shown that the earliest and most reliable sign of an anticholinergic overdose is sinus tachycardia.2
As a clinician, being able to recognize the pure anticholinergic toxidrome of a DPH overdose compared to that of a tricyclic antidepressant (TCA) overdose becomes imperative. The estimated fatal dose of DPH according to various reports is 20-40 mg/kg, with toxicity occurring with as little as 3-5 times the recommended daily dose.1 It has been shown that seizures and dysrhythmias tend to occur with ingestions of over 1-1.5 gm in adults or 15-20 mg/kg in pediatric patients.4 Our patient weighed 84 kg and ingested 20 tablets of 50 mg DPH, a total of 1 gm of DPH.
Central anticholinergic symptoms are treated with benzodiazepines and often high doses are required to control symptoms, as noted in our case. Activated charcoal can be used, however, treatment beyond 1-hour post-ingestion has no proven benefit.8 A widened QRS interval, also seen with a TCA overdose, warrants treatment with sodium bicarbonate. Prolongation of the QT interval can result in polymorphic ventricular tachycardia (specifically Torsades de Pointes) requiring treatment with IV magnesium and even cardioversion. Further, seizures are treated with benzodiazepines. Second line anti-epileptic medications are sometimes needed in an extreme overdose, including the use of phenobarbital and propofol. As a side note, fosphenytoin and phenytoin are not utilized as they can worsen sodium channel blockade resulting in life-threatening arrhythmias.3 Physostigmine, a tertiary acetylcholinesterase inhibitor, has been utilized for anticholinergic toxicity in the setting of delirium that is refractory to benzodiazepines. A common adult dosing regimen utilized by the Maryland Poison Control Center is 0.5-2 mg IV over 5 minutes (repeat every 5 minutes PRN with a maximum total dose of 2 mg. For pediatric patients, it is 0.02 mg/kg IV over 5 minutes (max of 0.5 mg/dose) and repeating every 5 minutes PRN with a maximum total dose of 2 mg.5 In a patient with an isolated pure anticholinergic toxicity (without QTc or QRS widening), treatment with physostigmine is an option, and can even potentially avoid further diagnostic procedures such as a head CT or a lumbar puncture.5 However, it should be noted that physostigmine administration is contraindicated in patients with a QRS duration >100 ms, TCA overdose, ileus, reactive airway disease, and with a HR < 100 beats/min as it can result in seizures and life-threatening dysrhythmias.5,6 The benefits must be greater than the risks, as excessive administration of physostigmine can ultimately lead to cholinergic toxicity (specifically bronchorrhea, seizures, bronchospasm, bradycardia), which can truly be life threatening.5
One case noted in our literature review involved a 13-month old male who ingested 500 mg of DPH with resulting status epilepticus and a wide-complex tachycardia. He had a prolonged pediatric ICU stay, was ultimately dialyzed twice secondary to symptoms being refractory to standardized medical treatment. He was later discharged home on hospital day-4. In another case, a 36-year-old female presented hypotensive, tachycardic up to 160 beats/min, febrile, and in status epilepticus which was refractory to 8 mg of lorazepam and ultimately required sedation with propofol and intubation. Her QRS interval was prolonged requiring sodium bicarbonate administration. Her remaining hospital course was unremarkable, and she was discharged on hospital day-2. As a widely available OTC medication, DPH overdoses are common and can present with symptoms ranging from straightforward to complex with a large web of toxidromes from potential co-ingestions, challenging even the most skilled physician.
- Manning, B, “Chapter 18: Antihistamines.” Poisoning and Drug Overdose. https://accessmedicine.mhmedical.com/Content.aspx?bookId=391§ionId=42069832
- Su, M, Goldman, M. “Anticholinergic Poisoning.” April 27, 2017. https://www.uptodate.com/contents/anticholinergic-poisoning
- Missouri Poison Control Center. “Benadryl Overdose Treatment.” March 7, 2017. https://missouripoisoncenter.org/benadryl-overdose/
- McKeown, N, West, P, Hendrickson, R, Horowitz, B, “Survival after Diphenhydramine Ingestion with Hemodialysis in a Toddler. Journal of Medical Toxicology. 2011 Jun; 7(2): 147-150. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3724430/
- Maryland Poison Control Center, “Physostigmine for Anticholinergic Toxicity. June 2016 Issue. https://mdpoison.com/media/SOP/mdpoisoncom/ToxTidbits/2016/June%202016%20ToxTidbits.pdf
- Boley, S, Rumas, N. “Mad as a Hatter: Physostigmine for Delirium Control in Anticholinergic Toxicity. April 1, 2017. https://www.emra.org/emresident/article/mad-as-a-hatter-physostigmine-for-delirium-control-in-anticholinergic-toxicity/